Discoid Lupus Erythematosus with Hydroxychloroquine-Induced Hyperpigmentation

Title

Discoid Lupus Erythematosus with Hydroxychloroquine-Induced Hyperpigmentation

Files

Program

Dermatology

Training Level

Resident PGY 2

Institution

Henry Ford Hospital

Abstract

HISTORY: A 65-year-old African American female presented for follow-up of an 8-year history of biopsy proven discoid lupus erythematosus (DLE) of the bilateral upper eyelids. She had significant re-pigmentation of the eyelids on hydroxychloroquine 200 mg once daily, tacrolimus 0.1% ointment several times a week as needed, and daily SPF 50 sunscreen use. However, over the last few years, she noted asymptomatic, increased darkening of the skin on her face and neck. EXAMINATION: On the face, neck, and upper chest, there were confluent, dark brown to gray, hyperpigmented patches and macules in a photodistributed pattern. On the bilateral eyelids, there were ill-defined hypopigmented patches with repigmentation, greater on the right eyelid than the left eyelid. HISTOPATHOLOGY: Punch biopsy of the neck showed interstitial brown pigmented granules in the superficial dermis. The presence of melanin in the dermis was also supported by highlighting of these granules on a Fontana-Masson stain. Perl’s iron stain was negative. COURSE AND THERAPY: At the time of presentation for worsening hyperpigmentation, the patient had been on hydroxychloroquine for 3 years with stabilization of her DLE over the past 6 months. She was immediately started on heliocare daily. After biopsy confirmation that her pigmentation was induced by hydroxychloroquine, this medication was discontinued.

Publication Date

5-2019

Comments

Poster contains patient-sensitive information.

Discoid Lupus Erythematosus with Hydroxychloroquine-Induced Hyperpigmentation

Share

COinS